Alert archive / New Mexico / Red Flag Warnings in 2007

Red Flag Warning 22, NWS Midland/Odessa, TX

November 20, 2007

NWS Midland/Odessa, TX issued this red flag warning at Nov 20, 2007, 6:03 AM MST. It took effect at Nov 20, 2007, 11:00 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 20, 2007, 6:03 AM MST (13:03 UTC)
In effect from
Nov 20, 2007, 11:00 AM MST
Expired
Nov 20, 2007, 5:00 PM MST
In force
6 hr
Issued by
NWS Midland/Odessa, TX

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KMAF 201303
RFWMAF

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
703 AM CST TUE NOV 20 2007

...RED FLAG WARNING FOR GUADALUPE MOUNTAINS THIS AFTERNOON FOR
MINIMUM RH VALUES OF 15 PERCENT OR LESS WITH 20 FT WINDS OF 20 MPH
OR GREATER WITH A HIGH FIRE DANGER...

.A WEAKENING UPPER RIDGE OVER THE AREA AND A STRONG SURFACE LOW
PRESSURE SYSTEM WILL COMBINE TO PRODUCE UNSEASONABLY WARM
TEMPERATURES ACROSS THE AREA. THROUGH THE GUADALUPE MOUNTAINS AND
ADJACENT PLAINS...20 FT WINDS OF 20 MPH OR GREATER WILL BE
POSSIBLE.  THEREFORE A RED FLAG WARNING HAS BEEN ISSUED FOR THIS
AFTERNOON.  A STRONG COLD FRONT WEDNESDAY MORNING WILL END THE
FIRE WEATHER THREAT FOR THE AREA.

NMZ114-TXZ258-210000-
/O.NEW.KMAF.FW.W.0022.071120T1800Z-071121T0000Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-GUADALUPE MOUNTAINS-
603 AM MST TUE NOV 20 2007

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 5 PM
MST THIS AFTERNOON.

ACROSS THE GUADALUPE MOUNTAINS...AND THE ADJACENT PLAINS...MINIMUM
RH OF 15 PERCENT OR LESS IS EXPECTED THIS AFTERNOON ALONG WITH 20
FT WINDS OF 20 MPH OR GREATER AND A HIGH FIRE DANGER.

DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING
VEHICLE.  KEEP VEHICLES ON DRIVING SURFACES... AND DO NOT DRIVE
THROUGH TALL GRASS.  AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR
FLAMES OR SPARKS.  ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO
GROW INTO DANGEROUS WIND-DRIVEN WILDFIRES.

$$
1 follow-up statement
000 
WWUS84 KMAF 202127
RFWMAF

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
327 PM CST TUE NOV 20 2007

...THE RED FLAG WARNING CONTINUES FOR THE GUADALUPE MOUNTAINS THIS
AFTERNOON FOR RH VALUES OF 15 PERCENT OR LESS...20 FT WINDS OF 20
MPH OR GREATER AND HIGH FIRE DANGER...

.UNSEASONABLY WARM TEMPERATURES AND A STRONG SURFACE LOW ARE
CONTRIBUTING TO STRONG WESTERLY WINDS ACROSS THE GUADALUPE
MOUNTAINS. IN ADDITION...RH VALUES CONTINUE BELOW 15 PERCENT.
CONDITIONS WILL GREATLY IMPROVE OVERNIGHT AS A STRONG COLD FRONT
MOVES THROUGH THE AREA WEDNESDAY MORNING DIMINISHING THE FIRE WEATHER
THREAT FOR THE AREA.

NMZ114-TXZ258-210000-
/O.CON.KMAF.FW.W.0022.000000T0000Z-071121T0000Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-GUADALUPE MOUNTAINS-
227 PM MST TUE NOV 20 2007

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

ACROSS THE GUADALUPE MOUNTAINS...MINIMUM RH VALUES OF 15 PERCENT
OR LESS CONTINUE THIS AFTERNOON ALONG WITH 20 FT WINDS OF 20 MPH
OR GREATER AND HIGH FIRE DANGER. EXPECT THESE CONDITIONS TO BEGIN
IMPROVING AROUND 5 PM MST THIS EVENING THEN CONSIDERABLY OVERNIGHT
AS A STRONG COLD FRONT MOVES THROUGH THE AREA.

DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING
VEHICLE.  KEEP VEHICLES ON DRIVING SURFACES... AND DO NOT DRIVE
THROUGH TALL GRASS.  AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR
FLAMES OR SPARKS.  ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL
TO GROW INTO DANGEROUS WIND-DRIVEN WILDFIRES.

$$

13

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Nov 20, 5:06 AM MST, 57 minutes earlier.

Area forecast discussion, Nov 20, 5:06 AM MST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
606 AM CST TUE NOV 20 2007

.AVIATION...
HAVE PATCHY DENSE FOG ACROSS THE PERMIAN BASIN AGAIN THIS MORNING
WITH LIFR VSBYS AND CEILINGS AT MAF AND INK.  FST MAY ALSO
EXPERIENCE STRATUS/FOG BUT LOW CLOUDS HAVING HARD TIME GETTING
OUT OF PECOS RIVER VALLEY.  SURFACE TROUGH WILL RESULT IN
INCREASED WIND SPEEDS THIS AFTERNOON WITH VFR CONDITIONS FOR
ALL TAF SITES.

&&

.PREV DISCUSSION... /ISSUED 359 AM CST TUE NOV 20 2007/

SHORT TERM...
IMMEDIATE CONCERN IN SHORT TERM IS FOG.  RICH LOW LEVEL MOISTURE
WITH DEWPOINTS IN MID TO UPPER 50S HAS FLOWED UP PECOS RIVER VALLEY
AND ACROSS PERMIAN BASIN.  PATCHY DENSE FOG DEVELOPED BY 09Z...
HAVE ISSUED A DENSE FOG ADVISORY THROUGH 15Z FOR PERMIAN BASIN AND
UPPER TRANS PECOS.  SHOULD BURN OFF MID MORNING AND HAVE A MOSTLY
SUNNY DAY.

UPPER RIDGE WILL REMAIN OVER THE AREA BUT WILL BEGIN TO GIVE WAY
TO APPROACHING UPPER TROUGH SWINGING DOWN FROM THE NORTHWEST U.S.
THIS TROUGH WILL DRIVE A COLD FRONT TOWARD THE AREA TODAY.  WITH A
STRONG SURFACE LOW EXPECTED TO DROP OVER THE PANHANDLE TODAY... A
SURFACE TROUGH WILL EXTEND SOUTHWARD ACROSS THE AREA.  THIS SHOULD
RESULT IN HIGHER WIND DURING THE AFTERNOON AND ANOTHER UNSEASONABLY
WARM DAY ACROSS THE AREA.  TENDED TOWARD PERSISTENCE FOR THE
TEMPERATURES.  COLD FRONT WILL MAKE IT INTO NORTHERN PERMIAN BASIN
AND LEA COUNTY BY SUNRISE TOMORROW.

LONG TERM...
STRONG COLD FRONT WILL CONTINUE TO PRESS SOUTH WEDNESDAY AND SHOULD
MAKE IT TO THE EASTERN SLOPES OF THE MOUNTAINS BY EVENING. FRONT
WILL THEN CONTINUE SOUTH INTO MEXICO WEDNESDAY NIGHT AS THE MID
LEVEL TROUGH AMPLIFIES ACROSS THE NORTHERN PLAINS. STRONG WINDS
SHOULD DEVELOP AND FUNNEL THROUGH GUADALUPE PASS AS THE COLD AIR
DEEPENS WEDNESDAY NIGHT. HIGH WINDS WILL BE POSSIBLE THROUGH THE
PASS 4TH PERIOD. WILL MENTION A HIGH WIND POSSIBILITY IN THE
HAZARDOUS WEATHER OUTLOOK FOR NOW.

FOR THURSDAY AND THURSDAY NIGHT THE LOW LEVEL COLD AIR WILL CONTINUE
TO FUNNEL SOUTHWESTWARD AND DEEPEN. AT THE SAME TIME A SHORTWAVE
WITH AN ASSOCIATE JET MAX IS FORECAST TO PRODUCE LIFT AND PRECIPITATION
ACROSS THE NORTHERN HALF OF THE FORECAST AREA ALONG THE PATH OF THE
JET. FORECAST SOUNDINGS INDICATE POTENTIAL FOR A MIXTURE OR POSSIBLE
SNOW ACROSS THE EXTREME NORTHERN PERMIAN BASIN DURING THE DAY
THURSDAY. THE LOW LEVEL COLD AIR WILL INCREASE THURSDAY NIGHT WITH A
MIXTURE OF RAIN AND SNOW POSSIBLE AS FAR SOUTH AS MIDLAND. MENTIONED
SOME SLEET ACROSS THE NORTHERN PERMIAN BASIN AS FORECAST SOUNDINGS
INDICATE A WARM MID LAYER IN THE MID LEVEL WARM ADVECTION PATTERN.

FOR NOW KEPT THE PRECIPITATION IN THE LIQUID FORM FRIDAY AS THE SURFACE
HIGH MOVES OFF TO THE EAST AND A SLIGHTLY MILDER SOUTHEASTERLY LOW
LEVEL FLOW DEVELOPS. THIS FLOW WILL BE AUGMENTED BY A DEVELOPING
SURFACE LOW ACROSS THE SOUTHERN ROCKIES AS THE MID LEVEL FLOW
AMPLIFIES AHEAD OF THE NEXT PACIFIC TROUGH. NOT EXPECTING MUCH
PRECIPITATION AS THE POSITIVELY TILTED TROUGH WILL BE IN ARIZONA.

PRECIPITATION CHANCES SHOULD INCREASE FRIDAY NIGHT THROUGH SATURDAY
NIGHT AS THE UPPER TROUGH CONTINUES TO DIG AND AMPLIFY INTO A
CLOSED LOW AS JET ENERGY DIVES SOUTHWARD ON THE BACK SIDE OF THE
SYSTEM. THE BEST CHANCE OF PRECIPITATION INITIALLY WILL BE ACROSS
SOUTHEAST NEW MEXICO FRIDAY NIGHT CLOSEST TO THE TRACK OF THE LOW
AND NORTH OF THE RETURNING WARM FRONT. IT LOOKS LIKE COLDER AIR
WILL FILTER SOUTHWARD ACROSS NORTHERN SECTIONS AS THE UPPER LOW
DIGS WITH A SLIGHT CHANCE TO CHANCE OF LIGHT SNOW ACROSS THE
NORTHERN HALF OF THE COUNTY WARNING AREA FRIDAY NIGHT. A SLIGHT
CHANCE OF SNOW WILL ALSO OCCUR FURTHER SOUTH IN THE HIGHER ELEVATIONS
OF THE DAVIS MOUNTAINS.

FOR SATURDAY WENT WITH PRECIPITATION IN THE CHANCE CATEGORY AS THE
UPPER LOW APPROACHES. THE COLUMN SHOULD COOL WITH LATEST FORECAST
SOUNDINGS AND PROGGED 850 MILLIBAR TEMPERATURE INDICATING MAINLY
SNOW ACROSS THE NORTHERN PERMIAN BASIN AND SOUTHEAST NEW MEXICO
WITH A MIXTURE SOUTH TO ACROSS THE REMAINDER OF THE PERMIAN BASIN.
THE HIGHER ELEVATIONS OF THE DAVIS MOUNTAINS WILL ALSO HAVE
THE POTENTIAL FOR SNOW.

AFTER SATURDAY THE MEDIUM RANGE GUIDANCE DISAGREE ON PATH AND TIMING
OF THE UPPER LOW. THE GFS40 IS SLOWER AND FURTHER SOUTH PRODUCING
MORE PRECIPITATION. ONE THING THEY DO AGREE ON IS THAT THE COLUMN
WILL BE COLD ENOUGH FOR SNOW ACROSS MUCH OF THE FORECAST AREA SATURDAY
NIGHT. DID NOT CHANGE THE SLIGHT POP GRID SATURDAY NIGHT DUE TO
TIMING DIFFERENCES BUT DID PUSH THE RAIN/SNOW LINE FURTHER SOUTHEAST
TOWARD THE RIO GRANDE RIVER.

KEPT SOME POSSIBLE WRAP AROUND SHOWERS SUNDAY ACROSS NORTHERN
AND EASTERN AREAS PER POSSIBLE GFS40 SOLUTION. THE COLUMN IS
FORECAST TO WARM TO ALLOW ANY POSSIBLE PRECIPITATION TO FALL MAINLY
AS RAIN IF IT DOES OCCUR.

MADE NO CHANGES TO A DRY FORECAST NEXT MONDAY AND TUESDAY WITH
SIGNIFICANT DIFFERENCES NOTED ON THE UPPER LEVEL PATTERN BETWEEN
THE  GFS40 AND ECMWF.

WILL CONTINUE THE SPECIAL WEATHER STATEMENT HIGHLIGHTING COLD
CONDITIONS AND POSSIBLE WINTRY PRECIPITATION BY THANKSGIVING
AND CONTINUING INTO AT LEAST SATURDAY.

FIRE WEATHER...
SOUTHWEST WINDS AND WARM TEMPERATURES THIS AFTERNOON WILL RESULT IN
HEIGHTENED FIRE WEATHER CONDITIONS.  LOW RH OF 15 PERCENT OR LESS
EXPECTED ACROSS SOUTHEASTERN NEW MEXICO... VAN HORN REGION... DOWN
TO THE MARFA PLATEAU.  20 FT WINDS WILL OCCASIONALLY REACH 20 MPH
IN SOME LOCATIONS.  THE MAIN AREA OF CONCERN WILL BE THE GUADALUPE
MOUNTAINS WHERE THESE WINDS WILL HAVE THE GREATEST CHANCE OF
REACHING NEEDED CRITERIA.  AT THIS TIME WILL NOT ISSUE ANY PRODUCTS
FOR CRITICAL FIRE WX CONDITIONS... BUT LATER SHIFTS WILL MONITOR.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...DENSE FOG ADVISORY FROM 6 AM TO 9 AM CST THIS MORNING FOR THE
     FOLLOWING ZONES...ANDREWS...BORDEN...CRANE...DAWSON...
     ECTOR...GAINES...GLASSCOCK...HOWARD...MARTIN...MIDLAND...
     MITCHELL...PECOS...REAGAN...SCURRY...TERRELL...UPTON...
     WARD...WINKLER.

&&
Hazardous weather outlook, Nov 20, 3:03 AM MST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
403 AM CST TUE NOV 20 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-202200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
403 AM CST TUE NOV 20 2007 /303 AM MST TUE NOV 20 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

PATCHY DENSE FOG REDUCING VISIBILITY TO A QUARTER MILE OR LESS
WILL OCCUR THROUGH MID MORNING ACROSS MUCH OF THE PERMIAN BASIN
OF WEST TEXAS AND THE LOWER TRANS PECOS REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION DURING THE DAY
WEDNESDAY...SIGNIFICANTLY COLDER AIR WILL SET IN BEHIND THIS FRONT
BEGINNING WEDNESDAY NIGHT AND THANKSGIVING DAY.

BEHIND THIS FRONT NORTHEAST WINDS OF 30 TO 40 MPH WILL BE POSSIBLE
FUNNELING THROUGH GUADALUPE PASS WEDNESDAY NIGHT.

THANKSGIVING INTO THE WEEKEND...MIXED PRECIPITATION WILL BE
POSSIBLE ACROSS SOUTHEASTERN NEW MEXICO AND WEST TEXAS. DEPENDING
ON THE TRACK OF AN UPPER LEVEL STORM SYSTEM AND HOW COLD THE POST
FRONTAL AIR IS...THE THREAT OF WINTRY PRECIPITATION AND DANGEROUS
DRIVING CONDITIONS WILL BE POSSIBLE. SOME LOCATIONS WILL SEE THE
FIRST HARD FREEZE OF THE SEASON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Nov 20, 3:18 AM MST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
418 AM CST TUE NOV 20 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-202200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL...
SEMINOLE...LAMESA...GAIL...SNYDER...ANDREWS...STANTON...
BIG SPRING...COLORADO CITY...VAN HORN...PECOS...MENTONE...
RED BLUFF LAKE...KERMIT...ODESSA...MIDLAND...GARDEN CITY...
MONAHANS...CRANE...MCCAMEY...RANKIN...BIG LAKE...ALPINE...
FORT STOCKTON...PRESIDIO...MARFA...BIG BEND NP...MARATHON...
SANDERSON...GUADALUPE MOUNTAINS NP...PINE SPRINGS
418 AM CST TUE NOV 20 2007 /318 AM MST TUE NOV 20 2007/

...UNSEASONABLY COLD AIR SET TO AFFECT WEST TEXAS AND SOUTHEASTERN
NEW MEXICO AND COULD POSSIBLY RESULT IN WINTRY PRECIPITATION
BY LATE THIS WEEK...

A COLD AIRMASS WILL MOVE INTO WEST TEXAS AND SOUTHEASTERN NEW MEXICO
BEGINNING WEDNESDAY AND CONTINUING THROUGH WEDNESDAY NIGHT AND
THANKSGIVING DAY.  HIGH TEMPERATURES COULD BE 10 TO 20 DEGREES
BELOW NORMAL ACROSS THE REGION THURSDAY THROUGH SUNDAY AS THE
ASSOCIATED SURFACE HIGH PRESSURE RIDGE REMAINS OVER THE AREA.  MANY
LOCATIONS COULD SEE THE FIRST HARD FREEZE OF THE FALL SEASON.

AN UPPER LEVEL STORM SYSTEM WILL TAKE SHAPE OVER THE SOUTHWESTERN
U.S. BY MIDWEEK.  AS THIS STORM SYSTEM MOVES TOWARD THE REGION...
PRECIPITATION CHANCES WILL BE ON THE INCREASE THANKSGIVING
DAY... THEN REMAIN IN THE FORECAST THROUGH THE WEEKEND.  ALTHOUGH
PRECIPITATION IS EXPECTED TO BEGIN AS LIGHT RAIN THURSDAY... WINTRY
PRECIPITATION APPEARS POSSIBLE FROM THURSDAY NIGHT THROUGH THE
WEEKEND.  HOWEVER... GREAT UNCERTAINTY REMAINS IN THE EVENTUAL
TIMING AND TRACK OF THE UPPER LEVEL STORM SYSTEM... WHICH WILL
DETERMINE HOW MUCH AND WHAT TYPE OF PRECIPITATION THE REGION COULD
RECEIVE.  HAZARDOUS DRIVING CONDITIONS COULD DEVELOP OVER THE AREA...
ESPECIALLY FRIDAY AND SATURDAY.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 20, 2:25 AM MSTDense Fog AdvisoryMAFEddy, Lea7 hr

Nearby

Red Flag Warnings in New Mexico, 2007Red Flag Warnings in Texas, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.